You could be reading the full-text of this article now if you...

If you have access to this article through your institution,
you can view this article in

Cardiovascular manifestations of phaeochromocytoma

Prejbisz, Aleksandera; Lenders, Jacques W.M.b,c; Eisenhofer, Graemec; Januszewicz, Andrzeja

Journal of Hypertension:
doi: 10.1097/HJH.0b013e32834a4ce9
Review
Abstract

Clinical expression of phaeochromocytoma may involve numerous cardiovascular manifestations, but usually presents as sustained or paroxysmal hypertension associated with other signs and symptoms of catecholamine excess. Most of the life-threatening cardiovascular manifestations of phaeochromocytoma, such as hypertensive emergencies, result from a rapid and massive release of catecholamines from the tumour. More rarely, patients with phaeochromocytoma present with low blood pressure or even shock that may then precede multisystem crisis. Sinus tachycardia, with palpitations as the presenting symptom, is the most prevalent abnormality of cardiac rhythm in phaeochromocytoma, but tumours can also be associated with more serious ventricular arrhythmias or conduction disturbances. Reversible dilated or hypertrophic cardiomyopathy are well established cardiac manifestations of phaeochromocytoma, with more recent attention to an increasing number of cases with Takotsubo cardiomyopathy. This review provides an update on the cause, clinical presentation and treatment of the cardiovascular manifestations of phaeochromocytoma. As the cardiovascular complications of phaeochromocytoma can be life-threatening, all patients who present with manifestations that even remotely suggest excessive catecholamine secretion should be screened for the disease.

Author Information

aDepartment of Hypertension, Institute of Cardiology, Warsaw, Poland

bDepartment of Internal Medicine, Radboud University Nijmegen Medical Center, Nijmegen, The Netherlands

cDepartment of Internal Medicine III, University Hospital Carl Gustav Carus, Dresden, Germany

Correspondence to Andrzej Januszewicz, Department of Hypertension, Institute of Cardiology, Alpejska 42, 04-628 Warsaw, Poland Tel: +48 22 3434 333; fax: +48 22 3434 517; e-mail: ajanu@op.pl

Abbreviations: ACTH, adrenocorticotropic hormone; CT, computedtomography; MIBG, meta-iodobenzylguanidine

Received 11 January, 2011

Revised 10 June, 2011

Accepted 27 June, 2011

© 2011 Lippincott Williams & Wilkins, Inc.